Alert archive / Montana / Special Weather Statements in 2010
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Aug 5, 2010, 10:30 PM MDT for Sweet Grass County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2010, 10:30 PM MDT (04:30 UTC)
- Expired
- Aug 5, 2010, 11:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Billings, MT
County Sweet Grass County, MT
The radar
The Billings radar (KBLX), 131 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693
WWUS85 KBYZ 060430
SPSBYZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1030 PM MDT THU AUG 5 2010
MTZ028-040-041-068-060530-
CRAZY MOUNTAINS MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
1030 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK...NORTHWESTERN
SWEET GRASS AND SOUTHWESTERN WHEATLAND COUNTIES UNTIL 1130 PM MDT...
AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHWEST OF BIG
TIMBER...MOVING NORTHEAST AT 10 MPH. THE STRONGEST STORMS WERE ALONG
ON THE EAST SLOPES OF THE CRAZY MOUNTAINS. THE STORMS WERE PRODUCING
VERY HEAVY RAIN AND POTENTIALLY SMALL HAIL.
THE HEAVY RAIN WILL CAUSE QUICK PONDING OF WATER ON AREA ROADS AND
CAUSE LOCAL STREAMS AND GULLIES TO FILL UP QUICKLY.
PEOPLE LIVING NEAR STREAMS AND CREEKS ON THE EAST SIDE OF THE CRAZY
MOUNTAINS NEED TO KEEP AN EYE FOR RISING WATER AND MOVE TO HIGHER
GROUND IF NECESSARY.
LAT...LON 4653 10986 4581 10997 4578 11040 4578 11055
4619 11049 4619 11031 4647 11031 4650 11029
TIME...MOT...LOC 0424Z 104DEG 6KT 4597 11025
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 8:59 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 5, 8:59 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MDT THU AUG 5 2010
.SHORT TERM...VALID FOR FRI AND SAT...
ISOLATED THUNDERSTORM SOUTHWEST OF RED LODGE THIS EVENING
PRODUCING LOCALLY HEAVY RAIN BUT OTHERWISE ACTIVITY IS PRETTY
LIMITED. DEEPER MOISTURE MOVING FROM SOUTHEAST IDAHO INTO WESTERN
WYOMING AND COULD SEE A CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE OVERNIGHT PERIOD REACHING THE BIG HORNS. CURRENT TEMPERATURES
ON THE STILL IN THE UPPER 70S TO NEAR 80 AND WITH SOME DEBRIS
CLOUD COVER MOVING OVERHEAD TEMPERATURES SHOULD BE A BIT WARMER
THAN LAST NIGHT. CURRENT FORECAST LOOKS GOOD. NO UPDATE. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE EXTENDED STARTS WITH CONTINUED SOUTHWEST FLOW ALOFT DUE TO A
DEEPENING TROUGH OVER THE WEST COAST. SHORT WAVES TRAVELING OVER
THE RIDGE TO THE EAST WILL BRING SOME SHOWERS AND THUNDERSTORMS
TO THE AREA. THE MOST NOTABLE WAVE COMES LATE MONDAY NIGHT AND
TUESDAY MORNING. MODELS DISAGREE ON THE TIMING...BUT THE PLACEMENT
IS GENERALLY OVER OUR CENTRAL AND EASTERN ZONES.
BEYOND TUESDAY MODELS BEGIN FLIP-FLOPPING ON THE FORECAST A
LOT...SOMETIMES CUTTING OFF A DEEP LOW OVER THE WEST COAST...AND
OTHER TIMES BRINGING AN OPEN WAVE AND COLD FRONT WEDNESDAY NIGHT OR
THURSDAY NIGHT. EVEN THE ENSEMBLES ARE NOT SHOWING A PREFERENCE FOR
ONE SOLUTION OVER THE OTHER. HOWEVER...CURRENT FORECAST
TEMPERATURES WERE ABOVE ALL THE GUIDANCE. COOLED TEMPERATURES BY A
FEW DEGREES ON THURSDAY AND THURSDAY NIGHT. LEACH
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TONIGHT ACROSS MUCH OF THE REGION.
SOME SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE
NIGHT OVER THE HIGHER TERRAIN AND ASSOCIATED FOOTHILLS. LOCALIZED
MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS CAN BE EXPECTED WITH
THE PRECIPITATION. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 062/092 062/092 061/090 059/090 060/091 060/091 059/087
13/T 42/T 32/T 22/T 22/T 22/T 22/T
LVM 054/090 052/087 050/088 048/087 049/090 048/090 049/086
24/T 43/T 32/T 22/T 22/T 22/T 22/T
HDN 059/095 060/096 058/097 058/095 060/097 059/097 059/092
13/T 42/T 32/T 22/T 22/T 22/T 22/T
MLS 063/094 065/094 062/095 063/093 062/094 062/094 060/088
02/T 42/T 32/T 22/T 22/T 22/T 22/T
4BQ 061/092 063/095 061/095 062/094 061/094 061/094 060/089
13/T 42/T 32/T 22/T 22/T 22/T 22/T
BHK 058/091 062/093 061/094 064/092 059/093 060/093 062/088
02/T 42/T 32/T 23/T 33/T 22/T 22/T
SHR 057/092 056/092 055/090 055/090 055/090 054/092 054/087
23/T 32/T 32/T 23/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 5, 3:03 PM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 303 PM MDT THU AUG 5 2010 MTZ028>042-056>058-063>068-WYZ098-099-062115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 303 PM MDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE AND WEAK COLD FRONT WILL GENERATE SCATTERED THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH STRONG WINDS...HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. AN ACTIVE WEATHER PATTERN IS SETTING UP...AND THUNDERSTORM ACTIVITY IS EXPECTED EACH DAY THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
In the hours before
Special weather statement, Aug 5, 8:17 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
817 PM MDT THU AUG 5 2010
MTZ067-060315-
ABSAROKA/BEARTOOTH MOUNTAINS MT-
817 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 915
PM MDT...
AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ALPINE...OR 19 MILES WEST OF
RED LODGE...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LAT...LON 4511 10970 4522 10967 4526 10950 4523 10945
4503 10939
TIME...MOT...LOC 0217Z 262DEG 10KT 4516 10961Special weather statement, Aug 5, 10:30 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1030 PM MDT THU AUG 5 2010
MTZ028-040-041-068-060530-
CRAZY MOUNTAINS MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
1030 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK...NORTHWESTERN
SWEET GRASS AND SOUTHWESTERN WHEATLAND COUNTIES UNTIL 1130 PM MDT...
AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHWEST OF BIG
TIMBER...MOVING NORTHEAST AT 10 MPH. THE STRONGEST STORMS WERE ALONG
ON THE EAST SLOPES OF THE CRAZY MOUNTAINS. THE STORMS WERE PRODUCING
VERY HEAVY RAIN AND POTENTIALLY SMALL HAIL.
THE HEAVY RAIN WILL CAUSE QUICK PONDING OF WATER ON AREA ROADS AND
CAUSE LOCAL STREAMS AND GULLIES TO FILL UP QUICKLY.
PEOPLE LIVING NEAR STREAMS AND CREEKS ON THE EAST SIDE OF THE CRAZY
MOUNTAINS NEED TO KEEP AN EYE FOR RISING WATER AND MOVE TO HIGHER
GROUND IF NECESSARY.
LAT...LON 4653 10986 4581 10997 4578 11040 4578 11055
4619 11049 4619 11031 4647 11031 4650 11029
TIME...MOT...LOC 0424Z 104DEG 6KT 4597 11025The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:17 PM MDT | Special Weather Statement | BYZ | Carbon | 58 min |
| Aug 5, 11:00 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Aug 6, 4:25 PM MDT | Special Weather Statement | BYZ | Stillwater | 65 min |
| Aug 6, 4:27 PM MDT | Special Weather Statement | BYZ | Carter | 63 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Yellowstone | 67 min |
| Aug 6, 5:25 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 50 min |
| Aug 6, 5:34 PM MDT | Special Weather Statement | BYZ | Big Horn | 56 min |
Nearby
Special Weather Statements in Montana, 2010Every special weather statement in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.